IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1084 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
   Case Report
   Comments
   References

 Article Access Statistics
    Viewed3310    
    Printed49    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
CASE REPORT
Year : 1990  |  Volume : 56  |  Issue : 2  |  Page : 139-140

Local and distant chemical burns due to cetrimide injection in a massive dose




Correspondence Address:
S Kumar


Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions

  Abstract 

Sixty ml of 20% cetrimide shampoo solution was injected subcutaneously around the left elbow by a drug addict to commit suicide. Edema, blisters with skip areas and, cellulitis were noted within 6 hours, not only around the site of the injection but also upto the wrist and the pectoral region. Muscles were protected by the tough deep fascia. There was no systemic toxidcity despite receiving at least 4 times the reported fatal dose. The patient was treated with multiple fasciotomies, broad spectrum antibiotics, an atory drugs, iunb elevation and daily dressings, followed by secondary suturing of fasciotomy wounds when the limb edema regressed. The cutaneous bums healed without needing skin grafts.


Keywords: Cetrimide, Chemical burns


How to cite this article:
Kumar S, Thomas S, Lal B K. Local and distant chemical burns due to cetrimide injection in a massive dose. Indian J Dermatol Venereol Leprol 1990;56:139-40

How to cite this URL:
Kumar S, Thomas S, Lal B K. Local and distant chemical burns due to cetrimide injection in a massive dose. Indian J Dermatol Venereol Leprol [serial online] 1990 [cited 2020 May 29];56:139-40. Available from: http://www.ijdvl.com/text.asp?1990/56/2/139/3506


Cetrimide is commonly used in a low con­centration in dermatology and surgery. In the market it is easily available as a powder, solution and shampoo in a concentrated form, misuse of which can be harmful. A case is reported to this effect.


  Case Report Top


A 42-year-old male, addicted to injectable pentazocinc, developed severe pain in the left upper limb 6 hours after injecting 20%, cetrimide shampoo solution into his left arm in an attempt to commit suicide. Approximately 60 ml was injected through multiple pricks just above the elbow. The general and systemic examinations were within normal limits except for t. mild tachycardia. The left arm was circumferentially swollen, warm and tender right from the fingers to the deltoid and pectoral region. There were multiple blisters with skip areas over the entire arm, and the ulcers were especially large and concentrated around the site of injections [Figure 1]. The left radial artery was not palpable because of edema at the wrist but limb circulation was well maintained as evidenced by the unimpaired nail­ bed filling. Movement at all the joints was painful.

Laboratory investigations including complete blood count, liver function tests, renal function tests, chest X-ray and ECG were normal, and remained so during the course of his hospital stay. He did have an initial leukocytosis (14,000) which returned to normal within a week.

In order to decompress the muscles and to assess the degree and the depth of damage, the patient was subjected to multiple incisions of deep fascia (fasciotomies) in the pectoral region, upper arm and forearm [Figure 1]. At surgery the blisters were seen to contain serous fluid. The subcutaneous tissue was pale, edematous and did not bleed. freely when cut; instead, it oozed serous fluid. Muscles were found to be normal in all the areas.

Post-operatively, the patient received broad spectrum antibiotics. Daily dressings, anti­inilatnmatoty drugs and limb elevation cleared the limb edema in I week, after which secondary suturing of the fasciotomy wounds was done for rapid healing. Cutaneous burns, being superficial, healed without skin-grafting. He showed progressive improvement during his hospital stay without any features of systemic toxicity, and was discharged on the 11th day of admission. Sutures were removed after 7 days of suturing when the wounds had healed well.


  Comments Top


Cetrimide is a very potent, widely used surface-acting antiseptic agent. It is non­irritant at low (bactericidal) concentrations, but at higher concentrations it is toxic and has a corrosive action. A few reports are available demonstrating corrosive action of concentrated cetrimide, on intact skin[1] and rnucosa.[2] How­ever, no reports, are available regarding its effects when injected subcutaneously.

In this patient most of the solution was deposited superficial to deep fascia, resulting in sparing of the muscles. However, subcuta­neous deposition of the concentrated solution resulted in rapid cellulitis of the subcutaneous tissues and superficial burns of skin. Interest­ingly, the corrosive action was not confined to the site of injections, but involved a much wider area. Presence of burns far away from the site of injections is difficult to explain as is the presence of skip areas.

The fatal dose of cetrimide is only 1-3 gm.[3] This patient tolerated a much greater dose (12 gm) with no evidence of immediate or delayed systemic toxicity.

 
  References Top

1.August PJ : Cutaneous necrosis due to cetrimide application, Brit Med J, 1975: 1 : 70,  Back to cited text no. 1    
2.Collins FJ, Matthews HR, Baker SE et al : Drug induced oesophageal injury, Brit Med J, 1979; 1 1673-1676.  Back to cited text no. 2    
3.Arena JM and Durham NC : Poisonings and other health hazards associated with the use of detergents, J Amer Med Assoc, 1964; 190 : 56-58.  Back to cited text no. 3    




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow